Winter Weather, Alexander
- When
- January 22, 2:00 PM CST to 8:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
One to three inches of snow fell across southern Illinois during the afternoon and early evening. Roads became very slick and hazardous.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
One to three inches of snow fell across southern Illinois during the afternoon and early evening. Roads became very slick and hazardous.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 22, 2:07 AM CST, 11 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 207 AM CST WED JAN 22 2003 MAIN FORECAST CHALLENGES INCLUDE...HOW MUCH SNOW THIS EVENING...WIND CHILLS TONIGHT...AND HOW LOW TEMPERATURES WILL GO BOTH THURSDAY AND FRIDAY MORNING. ETA AND AVN VERY SIMILAR THROUGH 36 TO 48 HOURS. ETA TYPICALLY A LITTLE DRIER THAN AVN. USED A BLEND. MID LEVEL VORT OVER THE CENTRAL PLAINS TO MOVE ESE TODAY AND SPREAD SNOW ACROSS THE AREA BY THIS AFTERNOON. WENT WITH HIGHEST POPS N 2/3...AND CHANCE POPS TOWARD THE TENNESSEE AND ARKANSAS STATE LINES FOR TODAY. LIKELY CHANCE OF SNOW CONTINUES THIS EVENING. THE SYSTEM IS THEN FORECAST TO DEPART RAPIDLY...BRINGING AN END TO THE SNOW EVERYWHERE BY MIDNIGHT. DEGREE OF COLD AIR AND THICKNESS COMPUTATIONS SUGGEST 15 TO 20:1 RATIOS...WITH AVERAGE QPF NEAR 0.10 IN AN AXIS FROM ABOUT PINCKNEYVILLE IL TO MADISONVILLE KY. QPF VALUES A BIT LOWER FAR SOUTHERN COUNTIES IN SE MO AND WRN KY. THIS AND THE FACT AVERAGE 285K MIXING RATIO VALUES WILL BE ABOUT 1.5 SUGGESTS UP TO 2 INCHES OF SNOW POSSIBLE N 2/3 OF CWFA...WITH AROUND 1 INCH FAR SOUTHERN SECTIONS. WILL ISSUE AN ADVISORY FOR ALL...BUT FAR S AND SW SECTIONS OF OUR CWFA. NEXT ISSUE IS WIND CHILL. EXPECT MANY AREAS WILL GET CLOSE TO THE -10 VALUES REQUIRED OVERNIGHT...ESPECIALLY FROM MIDNIGHT ON AS NORTH WINDS WILL LIKELY AVERAGE 10 TO 20...AND LOWS FALL TO ABOUT 5 TO 10 ABOVE ZERO. WILL ISSUE A WIND CHILL ADVISORY FOR THE ENTIRE AREA OVERNIGHT INTO THE EARLY MORNING HOURS THURSDAY. FRIDAY MORNING WILL BE THE COLDEST...AS STRONG SURFACE ANTICYCLONE SETTLES OVER THE REGION (APPROX 1037MB HI CENTER)...AND DUE TO THE FACT THERE WILL LIKELY BE A LITTLE SNOW ON THE GROUND. WE WILL BE FORECASTING LOWS FROM ZERO TO 5 BELOW. THERE WAS A COMPARABLE COLD SNAP BACK IN 1963...WHICH WAS EVEN COLDER WITH RECORD MORNING LOWS NEAR 10 BELOW ZERO. LITTLE CHANGE BEYOND FRIDAY. FRIDAY NIGHT SYSTEM LOOKS TO BE VERY WEAK. THERE MAY BE SOME SNOW FLURRIES. THE ETA SHOW LITTLE IF ANYTHING AND EVEN THE AVNS MAGIC ONE HUNDREDTH LINE KEEPS OUT OF THE CWFA FOR THE MOST PART. SO WILL NOT MENTION FOR NOW. HOWEVER THE SATURDAY NIGHT INTO SUNDAY CHANCE OF SNOW STILL LOOKS GOOD. NO CHANGES TO MONDAY AND TUESDAY. LOOKS LIKE A WARM UP IS IN STORE. WE WILL SEE. COORD WITH LMK. .PAH...WINTER WEATHER ADVISORY NORTH OF A LINE FROM MARBLE HILL MO TO FORT CAMPBELL KY FOR THIS AFTERNOON AND EVENING...AND A WIND CHILL ADVISORY FOR LATE TONIGHT AND EARLY THURSDAY MORNING FOR THE ENTIRE FOUR STATE AREA. NOLES
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 411 AM CST WED JAN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO DEVELOP BY EARLY THIS AFTERNOON ACROSS THE FOUR STATE AREA. TOTAL ACCUMULATIONS FROM 1 TO 2 INCHES ARE ANTICIPATED BY THE TIME THE SNOW ENDS LATE THIS EVENING. THIS IS ESPECIALLY TRUE NORTH OF A LINE FROM MARBLE HILL MISSOURI TO GREENVILLE KENTUCKY. AMOUNTS UP TO 1 INCH ARE EXPECTED FURTHER SOUTH TOWARD THE TENNESSEE AND ARKANSAS STATE BORDERS WITH WEST KENTUCKY AND SOUTHEAST MISSOURI. IN ADDITION...NORTH WINDS ARE EXPECTED TO PICK UP TONIGHT...TO 10 TO 20 MPH AND GUSTY. THIS COMBINED WITH TEMPERATURES FALLING THROUGH THE TEENS...TO THURSDAY MORNING LOWS FROM 5 TO 10 ABOVE...MEANS WIND CHILL VALUES WILL LIKELY BE 10 BELOW ZERO AT TIMES...ESPECIALLY LATE TONIGHT. FOR ADDITIONAL INFORMATION REGARDING THE SNOW AND WIND CHILL...REFER TO NATIONAL WEATHER SERVICE PRODUCTS /SDFWSWPAH/ AND /SDFNPWPAH/ FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY COLD WEATHER IS IN STORE FOR THE REGION THURSDAY AND AGAIN FRIDAY. WIND CHILL VALUES THURSDAY MORNING WILL LIKELY BE 10 BELOW ZERO AT TIMES. AFTERNOON HIGHS WILL ONLY REACH THE TEENS MOST AREAS. FRIDAY MORNING...AS ARCTIC HIGH PRESSURE SETTLES IN OVER THE AREA...LOWS WILL LIKELY BE AT OR BELOW ZERO MOST LOCATIONS. THERE IS CHANCE OF SNOW SATURDAY NIGHT INTO SUNDAY AS ANOTHER STORM SYSTEM IS FORECAST TO MOVE ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... A REQUEST FOR SNOWFALL MEASUREMENTS MAY BE PUT OUT TO COOPERATIVE OBSERVERS AND SPOTTERS THIS AFTERNOON AND EVENING.
The national radar mosaic for the moment the first event began.
19 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338864, 5338865, 5338866, 5338867, 5338868, 5338869, 5338870, 5338871, 5338872, 5338873, 5338874, 5338875, 5338876, 5338877, 5338878, 5338879, 5338880, 5338881, 5338882.